Aa
A
A
A
Close
Erectile Dysfunction Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Medication in past preventing erection?

(I posted this elsewhere but think may be wrong place, apologizes if this is 'cross posting' don't use Internet forums much)

I am a 28 year old guy who suffered from (and am just recovering from) some pretty serious depression. They never got to the bottom of it, but tried me on pretty much everything TCAs SSRIS etc. I was seeing this girl and there was no problem what so ever. During sex it could go on for as long as I chose, which I guess was a benefit. However suddenly bang no more erection. I was so into this girl, I stopped taking the meds, and all came back to normal. Things got worse between me and her, and I started on a really small dose of citralopram, in 2 days no erection. We split up a day later, unrelated (I think guess I have to tell myself that). Anyway things got a lot worse depression wise and I was on home visits from crisis team to avoid suicide attempts as I had what I guess you would call a nervous breakdown.  Women were not a priority.

7 months later, not looking for anyone I met a girl, things led on, and we attempted to have sex. No dice nothing happening. There has been no change in my desire or anything like that. I am taking valium but that is all and had a small amount to drink. Since the initial time when I first lost 'it' i was taking cittralopram. Things have never really been the same down there since.

Cant get any drugs to help with this from GP. New GF was very understanding, or seemed it, but now I am terrified of it happening again, and whether I am stuck with this for life.

I eat healthy, but dont get out much due to working from home which can be late hours.

If anyone has some advice or anything, Im pretty desprerate. Just starting to get over 18 months of, well, hell and things start looking up, feel like I am back to square one.

Cheers
3 Responses
523042 tn?1212177895
MEDICAL PROFESSIONAL
Take a deep breath. There are several factors at work here, none of which is unmanageable.

It’s very possible that the drugs you’ve been taking have affected your arousal and your anxiety over this has contributed even further, creating a viscous circle. In other words, the drugs affect erection, you become anxious and start to worry, and your penis wants no part of it. Erections come and go. This is part of life. You’re HUMAN. In addition, you’ve been experiencing a major shift in your life due to depression, so you’re especially vulnerable.

Celexa (citalopram) is reported to cause sexual side effects in some men. In addition, it should never be discontinued without checking with your physician because discontinuing it abruptly can also create problems.

Valium (diazepam) can also cause sexual side effects, as well as drowsiness, especially when mixed with alchohol.

I will tell you the same thing I’ve told many men:

Our society does a terrible disservice to men by raising them to think that their penis has to be 10 inches long, hard as a rock and last all night. It’s no wonder that many men feel insecure about their sexuality. Great sex involves your whole body; in fact, having great, mutually satisfying sex is usually quite the opposite of what you see in those performance-oriented sex videos.

The more you think of sex as being about performance, the more worries you'll have. If you're stressed, you'll probably worry even more. And this can be a vicious circle. For most of us, sex is about fun and pleasure. If you think of it as performance, or a “job,” you’ll set yourself for a stressful experience. Remember: Performance can be the enemy of pleasure and fun.

Men receive so many messages that sex is about “performance” and pleasing a partner, rather than just enjoying the pleasure of it. Everything is goal-oriented—like a football game. The other message that many men receive is that sex is somehow dirty and wrong, unless you’re doing it for reproductive purposes. Sometimes this can creep into our unconscious thoughts and sabotage any pleasure.

The best thing you can do for yourself is relax and let go of blaming yourself and worrying. Enlist your new girlfriend in some long, slow touching to discover what each of you likes. You’ll find that once you stop worrying about erection, you can enjoy simple touch. Your body will respond automatically once your brain stops getting in the way. Have fun! Dr. J
Avatar universal
Thanks for taking the time to read my post. I had wondered about the Diazepam, as it relaxes me and everything but the doctors put me on a super high dose (50mg/day) which I am slowly coming off. Will avoid alcohol, as after all the meds I have tried, it affects me in really bad ways (3 day hangover off moderate drinking 'binge')

If I am honest, I had, which is very unlike me put the previous experience out of my mind and it was more a shock and horror response to find nothing happening again. I wasn't really anxious about performance etc. Of course now I am linking it back to what happened before. But a that time I wasn't anxious or nervous. I guess I have to hope it was a fluke, and not get hung up on it. But like I said things haven't been the same since a certain day, when up til then it seemed citralopram was actually benefiting me ( in sexual regards)

Thanks again for your time

523042 tn?1212177895
MEDICAL PROFESSIONAL
The sooner you let go of what went on before and get on with your life--and pleasure--the better things will be for you. Remember to slow down, breathe, enjoy touch for touch's sake. Dr. J
Popular Resources
Dim the lights and break out the…eggs? These 10 foods will kick your sex drive into high gear.
Here are 16 facts you need to know to protect yourself from contracting or spreading a sexually transmitted disease.
The surprising benefits of getting busy
Pain, cramps and spotting — when should you call the doctor?
How do you keep things safer between the sheets? We explore your options.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.